Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 34, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 31, 2018, 12:43 PM EDT for 4 counties in Kentucky. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 12:43 PM EDT (16:43 UTC)
- Expired
- May 31, 2018, 1:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Estill County, KY, Menifee County, KY, Montgomery County, KY, Powell County, KY
The radar
The Jackson,KY radar (KJKL), 61 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 1:17 PM EDT | TSTM WND DMG | 3 N Irvine, KY | LARGE OAK TREE FELL ONTO POWERLINES ON WHITE PINE LANE IN THE FURNACE AREA OF ESTILL COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
963
WUUS53 KJKL 311643
SVRJKL
KYC065-165-173-197-311730-
/O.NEW.KJKL.SV.W.0034.180531T1643Z-180531T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
1243 PM EDT THU MAY 31 2018
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Powell County in east central Kentucky...
Southeastern Montgomery County in east central Kentucky...
Estill County in east central Kentucky...
Southwestern Menifee County in east central Kentucky...
* Until 130 PM EDT
* At 1242 PM EDT, severe thunderstorms were located along a line
extending from near Winchester to near Richmond, moving east at 30
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Stanton, Irvine, Frenchburg, Jeffersonville, Clay City, Ravenna,
Campsites in the Indian Creek area of the Daniel Boone National
Forrest, Pilot, Levee, Bowen, Cornwell, Kimbrell, Rothwell, Rice
Station, Kings Station, Fagan, Calloway Crossing, Wiseman Crossing
Station, Virden and Winston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3797 8359 3771 8376 3766 8382 3764 8381
3762 8387 3758 8388 3766 8409 3775 8408
3778 8411 3781 8408 3781 8412 3784 8408
3782 8407 3785 8406 3784 8400 3787 8403
3787 8402 3792 8399 3793 8397 3798 8399
TIME...MOT...LOC 1642Z 279DEG 28KT 3794 8411 3775 8422
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
CGAL2 follow-up statements
195
WWUS53 KJKL 311709
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
109 PM EDT THU MAY 31 2018
KYC065-165-173-197-311730-
/O.CON.KJKL.SV.W.0034.000000T0000Z-180531T1730Z/
Powell KY-Montgomery KY-Estill KY-Menifee KY-
109 PM EDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR POWELL...SOUTHEASTERN MONTGOMERY...ESTILL AND SOUTHWESTERN
MENIFEE COUNTIES...
At 109 PM EDT, severe thunderstorms were located along a line
extending from near Bean to North Irvine, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Stanton, Irvine, Frenchburg, Jeffersonville, Clay City, Ravenna,
Campsites in the Indian Creek area of the Daniel Boone National
Forrest, Pilot, Levee, Bowen, Cornwell, Kimbrell, Rothwell, Rice
Station, Kings Station, Fagan, Calloway Crossing, Wiseman Crossing
Station, Virden and Winston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3797 8359 3771 8376 3766 8382 3764 8381
3762 8387 3758 8388 3766 8409 3775 8408
3778 8411 3781 8408 3781 8412 3784 8408
3782 8407 3785 8406 3784 8400 3787 8403
3787 8402 3792 8399 3793 8397 3798 8399
TIME...MOT...LOC 1709Z 279DEG 28KT 3791 8385 3772 8396
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
CGAL269
WWUS53 KJKL 311732
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
132 PM EDT THU MAY 31 2018
KYC065-165-173-197-311742-
/O.EXP.KJKL.SV.W.0034.000000T0000Z-180531T1730Z/
Powell KY-Montgomery KY-Estill KY-Menifee KY-
132 PM EDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR POWELL...SOUTHEASTERN
MONTGOMERY...ESTILL AND SOUTHWESTERN MENIFEE COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire.
LAT...LON 3797 8359 3771 8376 3766 8382 3764 8381
3762 8387 3758 8388 3766 8409 3775 8408
3778 8411 3781 8408 3781 8412 3784 8408
3782 8407 3785 8406 3784 8400 3787 8403
3787 8402 3792 8399 3793 8397 3798 8399
TIME...MOT...LOC 1732Z 279DEG 28KT 3788 8364 3769 8375
$$
CGALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:27 PM EDT, 16 minutes earlier.
Area forecast discussion, May 31, 12:27 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1227 PM EDT Thu May 31 2018 .UPDATE... Issued at 1227 PM EDT THU MAY 31 2018 Line of showers and storms now bearing down on the area. The line has built to the south a bit and now looks to take aim on areas between the Hal Rogers Parkway and I-64. Instability has increased to near 2500J/kg. DCAPE is also nearing 1300J/kg, which is more than sufficient to mix down some damaging wind gusts. Some nice velocity signatures have been noted on KJKL radar suggesting there is some decent potential for some strong winds getting to the surface. In fact a warning has already been issued upstream. Updated grids to increase pops and sky cover. Also adjusted temperatures to reflect a temperature drop with the line of storms moving through. UPDATE Issued at 1039 AM EDT THU MAY 31 2018 A complex of showers and storms continues to approach the lexington area from the west and is expected to move into areas along and north of the Mountain Parkway by noon. Have updated pops and weather to bring them up to likely and categorical for these areas. Areas further south will stay dry into the afternoon, but we are watching another complex of showers/storms in western Kentucky that may move into southern Kentucky late this afternoon. UPDATE Issued at 954 AM EDT THU MAY 31 2018 Shower/storm activity from this morning is exiting to the east into West Virginia. Still a few isolated showers impacting areas across Wayne and McCreary counties. Otherwise, much of the area has cleared out in the wake of the early morning activity with temperatures already rising sharply through the 70s. With dewpoints holding around 70, already seeing some instability develop across east Kentucky. Watching a few storms near Louisville this morning as they are tracking east towards the area. These should arrive here by early afternoon. By then, we will have had plenty of sunshine and instability in place. This could allow this activity to strengthen as it approaches the area. SPC did expand the slight risk over more of eastern Kentucky with the 9 am update this morning. This makes sense given the instability we will see today. Shear is not fantastic, but may be just enough to produce some strong to severe storms. Models do not have much of a handle on what is happening out there this morning, so may need to do more nowcast updates today given the uncertainty. As it stands right now, the activity near Louisville will reach our Bluegrass counties around noon. UPDATE Issued at 700 AM EDT THU MAY 31 2018 Forecast is in pretty good shape so far. An area showers is currently making its way across the SE portion of the CWA, so went ahead and increased coverage to scattered here. Latest HRRR shows this broken line continuing to deteriorate over the next couple of hours as better convection begins to develop across south-central Kentucky. Loaded in the latest observations to make sure the near term grids for temps, dew points, and winds was on track with the near term forecast. All updates have been sent to NDFD/web. && .SHORT TERM...(Today through Friday) Issued at 440 AM EDT THU MAY 31 2018 Today's weather will feature continued SW flow, pulling warm and moist air from the Gulf of Mexico into the Ohio River Valley. An upper level wave is expected to be in place across eastern Kentucky today, dampening as a deeper wave forms near the Mississippi River Valley. This second, deeper wave is poised to move across Kentucky during the overnight and through the day Friday. At the surface, a cold front will begin to from over Missouri and Illinois today. Following the progression of the upper level shortwave, this front will shift eastward toward the Ohio River overnight, and then traverse Kentucky southward through the day Friday. As for sensible weather, expect the continuation of warm and humid conditions across the region for the short term portion of the forecast. Highs today will be in the mid 80s, but with humidity will feel closer to 90 degrees. Overnight lows will be in the upper 60s, and Friday will be a couple degrees cooler with the passing cold front, with low to mid 80s forecast. The tricky part comes with the precip chances throughout the period. With the upper level wave moving overhead, and a warm/moist airmass in place, expect the development of convection throughout the daytime hours, peaking in the afternoon/evening. While soundings continue to look robust, with LI's near -10 and CAPE topping 3,000 j/kg in many locations across eastern KY this afternoon, the shear still looks underwhelming, both in speed and direction. The best directional shear (though still not great) continues to lie across the far SW CWA, west of I-65 where SPC still has a slight risk outlined for the day. This lack of shear will make it hard for storms to organize and reach severe limits, but can't rule out the possibility of some stronger storms throughout the day, and perhaps some isolated severe. Regardless, any storm that develops will likely put down some heavy rainfall and may not be moving very quickly given the lack of good steering flow, so will continue to watch for training and/or slow moving storms for isolated flash flood potential. As we head into the overnight, the second upper level wave begins to impact Kentucky, staying mainly across the western and central portions of the state. The surface cold front will also near the Ohio River, becoming a focal point for overnight convection. With that in mind, the latest CAMs/hi-res models are actually diminishing any convective potential across eastern Kentucky throughout the overnight, and keeping the focus well to our west. Latest NAM12 forecast soundings do show a pretty steep inversion setting up overnight which will likely deter from new convective development. However, instability will remain in place aloft through much of the night, so can't rule out some lingering storms and/or isolated development. After collaboration with neighboring offices, lowered pops across our CWA drastically compared to the model blends and synoptic models (though even the GFS and ECMWF were hinting at a dry far SE overnight). Did leave in chance pops along our western border next to LMK, in case any convection associated with the cold front is able to propagate far enough eastward to reach our CWA before dissipating. Heading into Friday, the wave shifts across eastern Kentucky and the cold front also begins to traverse the CWA. Once again, expect this to couple with the warm/moist airmass in place to produce another round of scattered to numerous showers and thunderstorms. Decent CAPEs just under 3,000 j/kg and steep lapse rates will be in place, but shear will still be lacking, especially as winds turn more westerly late in the day as the cold front passes though. Again, expect organization to be hard to achieve with any storm that develops, though some isolated storms may be able to reach near severe limits. Continued heavy downpours and isolated flash flooding will be of concern this day as well with the same factors in place as today. .LONG TERM...(Friday night through Wednesday) Issued at 420 AM EDT THU MAY 31 2018 Scattered showers will continue into Friday evening and night as the above mentioned shortwave trough slides east into the Appalachians, subsequently sending a cool front through eastern Kentucky. Elevated convection will likely keep some thunder in the offing through the evening prior to cold pools overwhelming the some 20 knots of deep layer shear that may be able to be mustered. May see a few storms develop across far eastern Kentucky Saturday afternoon as the front loses southeasterly momentum and hangs up near the higher terrain, owing to what looks to be at least some deepening of the upper trough as it crosses the Appalachians. Shortwave ridging aloft and the southern extent of a narrow surface ridge will lead to a dry spell later Saturday into at least early Sunday, before northern stream energy swings into the Ohio Valley and reintroduces shower/storm chances Sunday into Sunday evening as a more noticeable cold front swings through eastern Kentucky. This refreshing early June airmass should largely hold in place through at least the middle of next week as a period of drier northwest flow resides in place. Digging and strengthening of the above mentioned northern stream trough across southeast Canada and the Great Lakes will be the main driver of this, as upper ridging and heat build north through the Great Plains and into the Midwest. It appears that at some point, likely toward the middle to end of next week, return flow will set up with warming temperatures and rain chances returning. Until then, early to mid week currently looks to bring high temperatures in the upper 70s to low 80s with lows in the mid- upper 50s, along with much more comfortable humidity levels. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) ISSUED AT 710 AM EDT THU MAY 31 2018 A warm and humid airmass is in place once again across the region. This will interact with a passing upper level wave throughout the day to produce scattered showers and thunderstorms. While the overarching conditions should remain VFR, any shower or thunderstorm that impacts a TAF site could briefly reduce VIS or CIGS to MVFR or lower. Unfortunately, not knowing exactly when and where these showers and storms are going to set up throughout the day, ended up just blanketing the TAFs with VCTS starting by mid/late morning. As we head into the overnight, expect convection to diminish somewhat with loss of daytime heating. However with another wave of energy moving into the state, it is possible that at least isolated convection could sustain well through the night. With this in mind, kept VCTS going through the overnight as well. Winds will generally be out of the SW through the period around 10 knots or less, but could gust higher if storms pass across or near a TAF site. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...KAS SHORT TERM...JMW LONG TERM...GUSEMAN AVIATION...JMW
Hazardous weather outlook, May 31, 10:58 AM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 1058 AM EDT Thu May 31 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011800- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1058 AM EDT Thu May 31 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Scattered to numerous thunderstorms are expected through tonight. Strong to severe thunderstorms are possible with damaging winds and flash flooding being the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible from Friday through Sunday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are requested to send in any reports of wind damage, heavy rain, and flooding this afternoon and evening. KAS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:34 PM EDT | Areal Flood Advisory | JKL | Estill, Montgomery, Powell | 3 hr |
| May 31, 1:19 PM EDT | Special Weather Statement | JKL | Wolfe | 26 min |
| May 31, 1:30 PM EDT | Special Weather Statement | JKL | Lee | 30 min |
| May 31, 1:31 PM EDT | Severe Thunderstorm Warning | JKL | Lee, Wolfe | 29 min |
| May 31, 1:44 PM EDT | Special Weather Statement | JKL | Estill | 31 min |
| May 31, 1:45 PM EDT | Areal Flood Advisory | JKL | Estill, Jackson, Lee, Rockcastle | 3 hr |
| May 31, 1:55 PM EDT | Special Weather Statement | JKL | Breathitt | 35 min |
| May 31, 2:03 PM EDT | Flash Flood Watch | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 11 hr |
| May 31, 2:21 PM EDT | Special Weather Statement | JKL | Johnson, Magoffin | 24 min |
| May 31, 2:32 PM EDT | Flash Flood Warning | JKL | Jackson, Rockcastle | 3 hr |
| May 31, 2:39 PM EDT | Special Weather Statement | JKL | Owsley | 36 min |
| May 31, 2:45 PM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Owsley | 3 hr |
| May 31, 2:52 PM EDT | Special Weather Statement | JKL | Estill, Menifee, Powell, Wolfe | 23 min |
| May 31, 3:02 PM EDT | Special Weather Statement | JKL | Floyd, Knott, Letcher, Pike | 28 min |
| May 31, 3:12 PM EDT | Special Weather Statement | JKL | Clay, Leslie | 33 min |
| May 31, 3:20 PM EDT | Flash Flood Warning | JKL | Clay, Jackson, Owsley | 3 hr |
| May 31, 3:24 PM EDT | Areal Flood Advisory | JKL | Clay, Knox, Laurel, Leslie | 3 hr |
| May 31, 3:39 PM EDT | Special Weather Statement | JKL | Martin, Pike | 36 min |
| May 31, 3:45 PM EDT | Special Weather Statement | JKL | Harlan, Letcher | 45 min |
| May 31, 4:08 PM EDT | Areal Flood Advisory | JKL | Laurel | 3 hr |
| May 31, 4:17 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Fleming, Menifee, Montgomery, Powell and 1 more | 43 min |
| May 31, 4:26 PM EDT | Special Weather Statement | JKL | Jackson, Pulaski, Rockcastle | 34 min |
| May 31, 4:33 PM EDT | Areal Flood Advisory | JKL | Jackson, Pulaski, Rockcastle | 2 hr |
| May 31, 4:34 PM EDT | Special Weather Statement | JKL | Bell, Whitley | 41 min |
| May 31, 4:44 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Breathitt, Elliott, Lee, Magoffin, Menifee and 4 more | 46 min |
| May 31, 4:50 PM EDT | Areal Flood Advisory | JKL | Knox, Whitley | 3 hr |
| May 31, 4:51 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Fleming, Rowan | 24 min |
| May 31, 5:02 PM EDT | Flash Flood Warning | JKL | Knox | 3 hr |
| May 31, 5:03 PM EDT | Special Weather Statement | JKL | Laurel, McCreary, Wayne | 27 min |
| May 31, 5:13 PM EDT | Areal Flood Advisory | JKL | Laurel, McCreary, Pulaski, Wayne | 3 hr |
| May 31, 5:16 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Whitley | 44 min |
| May 31, 5:25 PM EDT | Areal Flood Warning | JKL | Jackson, Rockcastle | 3 hr |
| May 31, 5:27 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne, Whitley | 33 min |
| May 31, 5:38 PM EDT | Areal Flood Advisory | JKL | McCreary, Wayne, Whitley | 3 hr |
| May 31, 5:42 PM EDT | Flash Flood Warning | JKL | Laurel, McCreary, Whitley | 3 hr |
| May 31, 5:43 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox, McCreary, Whitley | 47 min |
| May 31, 6:01 PM EDT | Special Weather Statement | JKL | McCreary, Wayne | 29 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.